Texas, 2024

Flash Flooding in Texas, July 23, 2024

July 23, 2024 · NWS EWX · 5 events in 4 counties and zones

An upper-level trough moved across a stationary front and a very moist airmass. This combination generated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper-level trough moved across a stationary front and a very moist airmass. This combination generated thunderstorms. Some of these storms produced heavy rainfall that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 23, 4:45 AM CST, 3 hours earlier.

Area forecast discussion, Jul 23, 4:45 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
545 AM CDT Tue Jul 23 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 148 AM CDT Tue Jul 23 2024

Key Messages
* The threat for locally heavy rainfall with scattered storms
  continues today.
* Isolated pockets of a quick 1-4 inches of rainfall could lead to
  flooding, especially over locations that received moderate
  rainfall yesterday.
* Be alert for flooding through the afternoon and never drive
  through a flood roadway.

Early this morning rain and isolated thunderstorms were ongoing with
activity across almost all of South Central Texas with the exception
of the coastal plains. Six hour rain totals ending at midnight show
many locations in the Hill Country with amounts from 1-3 inches,
with local amounts just north of 4.5 inches. Activity should weaken
slightly but continue during the overnight hours, although new
convection is forecast to initiate again sometime in the morning
hours after sunrise. The most favored location for the morning
activity will be again be the southern Edwards Plateau and the Hill
Country with some possibility of storms also moving into the coastal
plains. Isolated to scattered areas of flooding will be possible
today with PWATS remaining around 2 inches across the area. Will
need to especially watch out for training storms over locations that
received the most considerable rainfall yesterday and overnight
tonight as soils may be saturated leading to higher potential for
runoff and flash flooding. Morning activity is expected to move
southeast across the area through the afternoon and early evening.

The mid-level trough axis bringing upper level support for showers
and thunderstorms begins to shift east Tuesday night into Wednesday.
Hi-res and global guidance trend a bit drier for the western and
northwestern portions of the area with the best chances overnight
and into Wednesday now mainly east of I-35. Locally heavy rainfall
with storms and isolated to scattered flooding potential continues
to exist this day.

High temperatures continue to trend on the cool side with afternoon
temperatures from the low 80s to the low 90s today. Temperatures may
increase a few degrees Wednesday with lesser cloud cover expected in
the west and possibly some breaks in the clouds to the east.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 148 AM CDT Tue Jul 23 2024

A mid level shear axis, perhaps a closed low, lingers near or over
our area through the long term. A moist airmass with PWs of 1.5 to
2.2 inches persists over our area. Residual surface boundaries and
mesoscale features, in addition to heating and the shear axis/low
provide forcing of this moist airmass to maintain chances of showers
and thunderstorms each day. The highest chances will be mainly along
and east of I-35 where the deeper moisture is found, however could
shift to the west with time. Locally heavy rains can be expected.
With soils becoming more saturated from previous days rains, flash
flooding may become more of a threat, in addition to urban and small
stream type flooding. Forecast soundings indicate a potential for
gusty winds with the strongest storms. Later forecasts will fine
tune the POPs and QPF. Extensive cloudiness and areas of rain will
keep daytime temperatures well below normal for late July, though
they may trend closer to normal next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 545 AM CDT Tue Jul 23 2024

Showers and isolated thunderstorms are persistent over the southern
Edwards Plateau and Hill Country this morning with this activity
expected to continue over these areas for at least the next few
hours. DRT may see some TSRA this morning with only VCSH expected at
I-35 sites through 18Z. MVFR ceilings at sites are also expected to
continue through the morning before lifting to VFR early afternoon.
Scattered storm activity is expected to eventually shift southeast
during the afternoon hours which may impact I-35 sites through 00Z.
Low ceilings redevelop tonight into Wednesday morning, mainly for
the eastern half of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  72  90  72 /  50  20  40  20
Austin Bergstrom Intl Airport  87  72  88  71 /  50  20  40  20
New Braunfels Muni Airport     88  73  88  73 /  60  30  50  30
Burnet Muni Airport            86  71  89  70 /  60  10  30  10
Del Rio Intl Airport           90  76  95  76 /  60  40  30  10
Georgetown Muni Airport        85  71  87  71 /  60  20  30  10
Hondo Muni Airport             86  72  89  71 /  60  30  40  20
San Marcos Muni Airport        87  71  87  71 /  60  30  40  30
La Grange - Fayette Regional   86  72  84  72 /  80  30  70  40
San Antonio Intl Airport       88  74  89  74 /  60  30  40  20
Stinson Muni Airport           89  74  90  74 /  60  30  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...04
Aviation...27
Hazardous weather outlook, Jul 23, 1:47 AM CST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
247 AM CDT Tue Jul 23 2024

TXZ171>173-183>194-202>209-217>225-228-240800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
247 AM CDT Tue Jul 23 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered thunderstorms will continue through this evening across
much of South Central Texas. Locally heavy rainfall will be
possible with this activity which may lead to scattered flooding
across the area, especially over locations which received moderate
rainfall yesterday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Multiple rounds of scattered showers and thunderstorms are
expected through the weekend. Any activity will be capable of
producing heavy rainfall which may lead to scattered flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 23, 4:52 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
552 AM CDT Tue Jul 23 2024

TXZ184-202-231145-
Kinney TX-Edwards TX-
552 AM CDT Tue Jul 23 2024

...Strong thunderstorms will impact portions of northern Kinney and
southwestern Edwards Counties through 645 AM CDT...

At 552 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Rocksprings to 16 miles
north of Alamo Village to 12 miles south of Carta Valley. Movement
was south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alamo Village and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 10038 2959 10011 2940 10038 2940 10068
      2967 10070
TIME...MOT...LOC 1052Z 344DEG 13KT 2983 10036 2966 10045 2963 10067

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CP

The radar

The Austin/San Antonio radar (KEWX), 125 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Kerr

When
July 23, 7:45 AM CST to 1:45 PM CST
Where
Kerr County, 1.38 mi WSW of Ingram to 1.96 mi WSW of Ingram
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.070, -99.250

Thunderstorms produced heavy rain that led to flash flooding closing Cade Loop along the Guadalupe River in Ingram.

Flash Flood, Edwards

When
July 23, 7:50 AM CST to 8:00 AM CST
Where
Edwards County, 3.2 mi SW of Rocks Spgs to 4.17 mi SW of Rocks Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.983, -100.253

Thunderstorms produced heavy rain that led to flash flooding closing RR 674 southwest of Rocksprings.

Flash Flood, Kerr

When
July 23, 7:50 AM CST to 1:45 PM CST
Where
Kerr County, 6.8 mi SW of Legion to 6.64 mi SW of Legion
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.960, -99.210

Thunderstorms produced heavy rain that led to flash flooding. The Kerr County Emergency Manager reported flooding along Turtle Creek west of Kerrville. There was a car stuck in high water.

Flash Flood, Real

When
July 23, 7:50 AM CST to 9:30 AM CST
Where
Real County, 8.98 mi NNW of Prade Ranch to 9.17 mi NNW of Prade Ranch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.990, -99.830

Thunderstorms produced heavy rain that led to flash flooding closing several low water crossings on RR 336 north-northwest of Prade Ranch.

Flash Flood, Bandera

When
July 23, 10:30 AM CST to 12:45 PM CST
Where
Bandera County, 1.8 mi W of Bandera to 4.63 mi ESE of Bandera Flying L Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.720, -99.100

Thunderstorms produced heavy rain that led to flash flooding closing several roads in eastern Bandera County including Whartons Dock Rd., Schmidtke Rd., and Lake Forest Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199653, 1199654, 1199655, 1199656, 1199657.